November 1990

Syncope and Presyncope Associated With Probable Adverse Drug Reactions

Author Affiliations

From the Division of Geriatric Medicine (Dr Hanlon), the Center for the Study of Aging and Human Development (Dr Hanlon and Ms MacMillan), and the Division of General Internal Medicine (Dr Linzer and Mr Felder), Duke University Medical Center, Durham, NC; and the School of Pharmacy, University of North Carolina at Chapel Hill (Drs Hanlon and Lewis). Dr Linzer is now with the Division of General Internal Medicine, New England Medical Center, Boston, Mass; Ms MacMillan is with Quintiles, Research Triangle Park, NC; and Dr Lewis with the Department of Pharmacy, Veterans AffairsMedical Center, Durham, NC.

Arch Intern Med. 1990;150(11):2309-2312. doi:10.1001/archinte.1990.00390220061012

• The purpose of this study was to determine whether syncope and presyncope were associated with drug therapy in 70 patients referred to a tertiary care ambulatory clinic. Drug use information was obtained, validated, and classified by its potential to cause syncope and presyncope. Utilizing a standardized adverse drug reaction algorithm, nine (13%) of the 70 patients were rated as having probable drug-induced syncope and presyncope events. Overall, 12 medications were implicated. Patients with probable adverse drug reactions were older, and taking more medications, or taking an antihypertensive. Seven of the nine patients with probable adverse drug reactions were previously classified as having syncope of unknown origin after their initial clinic evaluation. Syncope and presyncope are commonly associated with adverse drug reactions, especially in the elderly and those taking multiple medications.

(Arch Intern Med. 1990;150:2309-2312)